Texas, 2009

High Wind in Texas, February 16 to 17, 2009

February 16 to 17, 2009 · NWS MAF · 4 events in 2 counties and zones

A vigorous upper trough moved across the Rockies and into the Southern Plains. As this trough approached, strong mixing of the mid level winds to the surface and a tight surface pressure gradient resulted in high winds across the Guadalupe Mountains of New Mexico.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A vigorous upper trough moved across the Rockies and into the Southern Plains. As this trough approached, strong mixing of the mid level winds to the surface and a tight surface pressure gradient resulted in high winds across the Guadalupe Mountains of New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 16, 7:52 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Feb 16, 7:52 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
752 PM CST MON FEB 16 2009

.UPDATE...
ADDING HIGH WIND WARNING FOR DAVIS MOUNTAINS ABOVE 5500 FEET
BEGINNING 8 PM CST CONTINUING UNTIL MID MORNING TUESDAY. HIGH
WIND WARNING FOR THE GUADALUPE MOUNTAINS WILL START AT MIDNIGHT
CST /11 PM MST/ TONIGHT RATHER THAN TUESDAY MORNING.

&&

.DISCUSSION...
MIDLEVEL JET PUSHING INTO SOUTHWEST TEXAS ALREADY RESULTING IN
SUSTAINED WINDS NEARING 40 MPH WITH GUSTS APPROACHING 58 MPH THIS
EVENING. THE NAM SMODEL EEMS TO BE DOING A DECENT JOB DEPICTING
THE OBSERVED WIND SPEEDS. BASED ON THE NAM...IT WOULD APPEAR THAT
THE HIGH WINDS WILL CONTINUE THROUGH MID MORNING TUESDAY FOR THE
DAVIS MOUNTAINS ABOVE 5500 FEET. HIGH WINDS ARE ALSO LIKELY TO
BEGIN SOMEWHAT EARLIER THAN PREVIOUSLY EXPECTED IN THE GUADALUPE
MOUNTAINS...POSSIBLY BY MIDNIGHT CST /11 PM MST/.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              47  77  43  68  /   0   0   0   0
CARLSBAD NM                41  73  40  67  /   0   0   0   0
DRYDEN TX                  44  76  50  76  /   0   0   0   0
FORT STOCKTON TX           48  82  47  72  /   0   0   0   0
GUADALUPE PASS TX          40  70  35  63  /   0   0   0   0
HOBBS NM                   37  73  37  66  /   0   0   0   0
MARFA TX                   36  72  33  64  /   0   0   0   0
MIDLAND INTL AIRPORT TX    45  76  39  65  /   0   0   0   0
ODESSA TX                  47  74  42  67  /   0   0   0   0
WINK TX                    44  81  41  72  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM TO 7 PM MST TUESDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 11 PM THIS EVENING TO 8 AM MST WEDNESDAY
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

TX...RED FLAG WARNING FROM NOON CST /11 AM MST/ TO 8 PM CST /7 PM
     MST/ TUESDAY FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND
     AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...PECOS...REEVES
     COUNTY AND UPPER TRANS PECOS...UPTON...VAN HORN AND HIGHWAY
     54 CORRIDOR...WARD...WINKLER.

     FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     AFTERNOON FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...REEVES COUNTY AND
     UPPER TRANS PECOS...SCURRY...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 11 PM THIS EVENING TO 8 AM MST WEDNESDAY
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WARNING UNTIL 9 AM CST TUESDAY FOR THE FOLLOWING
     ZONES... DAVIS/APACHE MOUNTAINS AREA.

&&

78/05
Hazardous weather outlook, Feb 16, 8:36 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
836 PM CST MON FEB 16 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180245-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
836 PM CST MON FEB 16 2009 /736 PM MST MON FEB 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

STRONG WEST TO SOUTHWEST WINDS WILL IMPACT THE DAVIS MOUNTAINS
TONIGHT FOR ELEVATIONS ABOVE 5500 FEET. SUSTAINED WINDS OF 40
MPH...WITH GUSTS TO 60 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS WILL RETURN TO THE GUADALUPE MOUNTAINS TUESDAY
MORNING AND WILL LIKELY CONTINUE THROUGH MID MORNING WEDNESDAY.
SUSTAINED WINDS OF 40 TO 55 MPH...WITH GUSTS TO 70 MPH ARE
EXPECTED ACROSS THE GUADALUPE MOUNTAINS...INCLUDING GUADALUPE PASS
ALONG U.S. HIGHWAY 62 180. VERY WINDY CONDITIONS WILL ALSO IMPACT
THE SOUTHEASTERN NEW MEXICO PLAINS...THE PERMIAN BASIN AND UPPER
TRANS PECOS REGION...THE VAN HORN CORRIDOR...THE DAVIS MOUNTAINS
AND THE MARFA PLATEAU. SUSTAINED WINDS OF 25 TO 35 MPH...WITH
GUSTS TO 50 MPH WILL BE POSSIBLE IN THESE AREAS.

THE VERY WINDY CONDITIONS...COMBINED WITH LOW AFTERNOON RELATIVE
HUMIDITY VALUES AND HIGH TO VERY HIGH FIRE DANGER WILL PROMOTE
FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH AND SPREAD ACROSS
SOUTHEAST NEW MEXICO AND MUCH OF WEST AND SOUTHWEST TEXAS TUESDAY
AND WEDNESDAY. OUTDOOR BURNING ACTIVITIES SHOULD BE AVOIDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

4 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
February 16, 11:15 PM CST to 11:20 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWSS

High Wind, Guadalupe Mountains of Culberson County

When
February 17, 12:50 PM MST to 12:55 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
February 17, 1:00 PM MST to 1:05 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS

High Wind, Davis / Apache Mountains Area

When
February 17, 4:30 PM CST to 4:35 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWSS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156892, 156894, 156893, 156895.